I posted something similar in a different thread, but thought I'd start a new conversation in hopes of getting more input. What are your thoughts about the risks of birth defects if taking Clomid? I just came across all of this information last night and am kind of freaked out by it at the moment. Some students say that there is no increased risk of birth defects (i.e. chances are the same as natural conception), but other studies say that -- among other risks -- a child conceived on clomid is about twice as likely to have autism spectrum disorder. Essentially, clomid is a Class X drug, meaning that if you take it while you are pregnant, your child will likely have severe birth defects. The problem is that the drug has an apparently long half-life and can stay in your system for up to 50 days. I also read that it can build upon itself once in your system, so you'll have more of it lingering in your body after each month of treatment. What this means is that even though a woman isn't actively taking clomid after ovulation, the drug is still very much in her system and could, as a result, affect fetal development.
I spoke with the nurse at my gyno's office, and she was very sweet, but not entirely helpful. She told me not to worry too much, but ALSO said that the risks I'm talking about are one of the reasons that they only want women to be on this medication for 3 months. That sounds as though there is a reason to be concerned!
Do any of you have light to shed on this? What have your doctors told you? I'm currently on my first run of clomid and am very scared and discouraged at present. I want a baby so badly, but not at the expense of its health! I just don't know what to do right now . . .
I was on Clomid for the 3 months. I was also on Femara for 3 months. Ultimately I went to IVF to have my daughter.
The reason that the doctors usually don't want you on Clomid for longer than 3 months is because it can thin your uterine lining, which makes it difficult/impossible to sustain a pregnancy. Your body needs a break.
I do think, based on my experience, that Clomid does build up in your system. the side effects on month 3 were much worse than the side effects on month one. That is PURELY anecdotal though.
I don't know about the studies relating to ASD. That is interesting news. It might be a factor in my decision were I to do it again.
I think with fertility treatment of any kind, there is a delicate balancing act of weighing possible side effects and outcomes. It is a hard dance.
Adina mama to B 4/06 and E 8/13/12 (on her due date!)
Hmmm...well, I'm seven weeks pregnant after being on Clomid for six months. I was told that six months was the limit, not three. Now, I'm worried! I had no side effects from Clomid except on about month three, when I started taking it a bit late (wanting to get a pregnancy test first) and had to take a whole day's pills at once. (Typically, I spread them out.)
The literature my doctor gave me seemed to indicate that no one was sure whether the increased risk of birth defects for mothers on Clomid was due to the Clomid, itself, or to the fact that the women on Clomid, already having fertility problems, were naturally more prone to such things.
I do know two kids who were born after their mother took Clomid (for two separate pregnancies), and they do not have birth defects.
One more thing: though I definitely wanted to avoid taking Clomid while pregnant, I didn't know that my child would "likely have severe birth defects" if I did so. I just suspected that it must be a bad thing, so I tested even though I had gotten my period, every month.
I am now a little alarmed that my doctor did not insist that I be tested every month, since the month that I was also given an HSG, I actually had to be tested in his office the day before, not just take a test at home. What could the HSG have caused that is worse than severe birth defects? Other than my own death, I can't think of anything that would be worse. Certainly, an early miscarriage would not be, and any miscarriage caused by an HSG would have to be early.
Could it be that fertility doctors are only concerned with getting us to the end of the first trimester, when they will be done with us? I do know, that as soon as I became pregnant, my doctor became much less interested in answering my questions than he was before. He didn't even want to answer a minor question about a flu shot. He said I should wait until I had a regular obstetrician if I had questions like that. This is the same guy who called me at home to see if I had any concerns, the first month I was just taking a little Clomid.
I took Clomid for 3 months. Not only did my side effects get worse each month but they also continued until almost 2 months after my final dose of Clomid. So I am very convinced that the stuff builds up in your body and takes quite a while to go away.
I think most of the bad outcomes happen to women who took Clomid after they actually conceived. However, I would have been concerned too if I had read this stuff before I took Clomid.
I recommend asking your Doctor to put you on Femara instead of Clomid. The half-life of Femara is only 2 days... the scientific guideline says that a substance is "gone" after 7 half lives... that's 5-7 weeks for Clomid vs 2 weeks for Femara. By the time an embryo implants, Femara is pretty much gone. Femara also has way less side effects and seems to work a bit better (since it doesn't thin your uterine lining or reduce your cervical mucous).
Me (32), married to DH (35)
3 years of TTC #1, M/C @ 6wks in May 2013
Mom to Liliana born May 8 2014